What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 18, 2:45 PM EST, 9 minutes earlier.
Area forecast discussion, May 18, 2:45 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
345 PM EDT Wed May 18 2022
.Short Term...(This evening through Thursday)
Issued at 339 PM EDT Wed May 18 2022
...CONDITIONAL RISK OF STRONG/SEVERE STORMS THIS AFTERNOON/EVENING...
====================================
Near Term through 800 PM EDT
Risks: Strong/Severe Thunderstorms
Confidence: High on PoPs
Low on Severe Risk
====================================
Afternoon satellite data shows a well defined remnant MCV that just
crossed into Indiana from Illinois. Cluster of initially multi-
cellular convection that developed over southern IL has moved
northeastward and has taken on more of a linear form as it moves
eastward across southern IN. Forcing has been strong enough along
and just south of the vorticity max to drive/develop convection.
However, model proximity soundings and mesoanalysis suggest that
buoyancy has been tempered by ongoing cloudiness and limited
insolation. In addition, the convection is a bit displaced from
more deep/rich moisture which has been confined to western TN and
far southwestern KY. The current convection is moving at around 35
knots which would place it in the Louisville Metro within the hour
(reaching I-65 by around 400 PM EDT). While instability has been
tempered a bit along and west of I-65, the storms will probably
remain steady state as they come into the Louisville metro. Main
issues here will be very heavy rainfall, gusty winds of 40-45 mph,
and perhaps small to near severe hail with the strongest cores. This
activity moving through the metro at the early part of the evening
rush will be problematic due to ponding of water on roads along with
reduced visibility.
East of I-65, we've seen some partial clearing as high level cloud
debris has mixed out and temperatures east of the I-65 corridor have
increased into the upper 70s and will likely warm into the lower 80s
in the next hour or two. Recent CAMs, including WoFS, have been
suggestive that convection may undergo an uptick in strength east of
the I-65 corridor this afternoon. This activity could be rather
strong to severe as it moves eastward toward the Lexington area this
evening.
Further south, overall threat remains largely conditional as it will
be a race to see if the MCV outpaces the moisture return to the
south and west. Previous CAMs had remained pretty dry across
southern KY, mainly due to a small amount of CINH just below 700
hPa. However, in the last few runs, we've started to see the CAMs
mix out that CINH and an east-west band of convection may eventually
develop across portions of south-central KY this evening. Overall
confidence in this is admittingly low at this time. However, we'll
continue to monitor trends closely throughout the evening.
====================================
Overnight (800 PM - 800 AM EDT)
Risks: Southern KY Thunderstorms
Patchy Fog over southern IN
Confidence: Medium
====================================
As mentioned above, we could see development of an east-west band of
convection down across southern KY this evening. Convection may be
more focused in the Cumberland Parkway corridor. Given model
proximity soundings, if convection gets going, storm mode could be a
mix of supercells and multi-cellular convection with a risk of
damaging winds, large hail, and perhaps an isolated tornado. This
activity should push east of the Lake Cumberland area by late
evening.
Into the overnight hours, the latest guidance keeps us rather dry
with perhaps another round of showers/storms rolling through
southern KY late in the overnight period. Aviation guidance has
been suggestive that winds will diminish overnight and with a soupy
airmass in place and recent rains across southern IN, patchy to
locally dense fog may become an issue. This fog may develop a
little further south into portions of north-central KY where this
afternoon's rain falls. Lows overnight will be in the low-mid 60s.
====================================
Thursday
Risks: Strong/Severe Storms
Confidence: Low-Medium
=====================================
We should start off the day with partly cloudy skies along with some
morning fog, especially across the north. A stalled out boundary
should be located somewhere across southern KY and this feature is
expected to move northward through the morning hours. Another in a
series of MCVs is forecast to move eastward and result in additional
thunderstorm development across the region in the afternoon and
evening. The greatest risk of severe weather will be on the south
side of this frontal boundary and ahead of the approaching MCV.
Model proximity soundings show a decently unstable airmass in place
with MLCAPE values in the 2300-2800 J/kg range with a bit of low-
level and deep layer shear. In general, damaging winds and large
hail would be the main hazardous weather threats. However, given
the rather deep layer shear and speed sheer, some isolated tornadoes
are possible, mainly from the bootheel of MO eastward into southern
KY. Current SPC slight risk looks appropriate right now and further
augmentation seems possible once the convective evolution becomes
clearer. Highs on Thursday will be in the mid-upper 80s.
&&
.Long Term...(Thursday night through Wednesday)
Issued at 340 PM EDT Wed May 18 2022
Synopsis...The medium range portion of the forecast will be marked
by substantial amplification in the upper-level pattern as a
longwave trough digs over the West and Central US and a high
pressure seats over the northern Caribbean with ridge axis extending
all the way to the Northeast US. The above scenario will allow the
main storm track/cold front to stretch roughly from the Great Lakes
towards the Texas Coastal Plains with plenty of moisture transport
ahead and along of the main baroclinic zone given deep, warm-sector
southwesterly flow. It is important to note that while the trough
amplifies southward, a closed low over Baja California will be
sheared off and the resultant PV advection will likely serve as a
forcing mechanism for pre-frontal convection during the weekend.
First part of the forecast enjoys good confidence on the synoptic
picture; however, usual uncertainties exist with mesoscale features
that will be resolved during the next couple of days. On the other
hand, the forecast for next week is still pending on better
agreement between main global guidance. Essentially, the
deterministic ECMWF and CMC 19/12Z runs depict a more progressive
flow aloft with the Central US trough slowly lifting northeast and
high pressure centered over the Southwest/Intermountain West. The
GFS, however, is more amplified, slower, and rather blocky with the
high pressure further south over Sierra Madre, Mexico.
Thursday Night - Saturday Morning...Even though rain/storm chances
will be winding down past diurnal instability peak, there is a low
chance of lingering convection north of I-64 after sunset associated
with earlier activity that is progged to focus along a mesoscale
boundary lifting through central Kentucky. The possibility of
marginally severe weather, mainly for wind gusts and hail, will be
conditionally determined by how the environment evolves in the early
Thursday afternoon. Dry air and subsidence will provide a sunny and
dry Friday as the headlines shift to the heat and possible record
temperatures on Friday and Saturday. See Climate section below for
more details.
Saturday Afternoon - Sunday...Scattered showers and storms will be
approaching southern Indiana and central Kentucky around noon on
Saturday. Periods of heavy rain and lightning associated with pre-
frontal convection will be common during the afternoon and evening.
A few isolated and brief instances of severe weather cannot be ruled
out, but overall the best dynamic and kinematic support will stay
over the Midwest as the forcing attendant to the cold front passage
looks very weak. The best timing for severe hail or wind could be
related to pulse storms on Saturday afternoon given the lack of deep
shear for organized convection. In addition, flooding concerns will
have to be monitored, especially on Sunday, due to the quasi-
stationary character of the main baroclinic zone and the possibility
of training convection.
Next Week...Precipitation chances will ultimately depend on what
model blend is utilized. So far, there is warming trend in place as
winds turn to the east and then to the south by midweek. Although
timing and location of the rain or possible storms chances are
questionable, it is safe to expect deteriorating weather conditions
by midweek.
&&
.Aviation...(18Z TAF Issuance)
Issued at 133 PM EDT Wed May 18 2022
IMPACTS:
- Thunderstorms possible this afternoon/evening KHNB/KSDF/KLEX
- Thunderstorms possible overnight at KBWG
DISCUSSION:
Early afternoon satellite imagery reveals a large MCV moving
eastward toward the Ohio Valley. Still seeing a bit of high cirrus
moving through the region currently with some breaks developing out
across western KY. Main question going into the afternoon is whether
or not we'll destabilize enough to generate organized convection.
Current area of convection across SW IN (north of EVV) should
continue to move east-northeast and will impact KHNB for a time.
Latest HRRR runs suggest that renewed convection may develop on the
south/southwest side of the MCV by late afternoon near KSDF with
storms moving east-southeast possibly affecting KSDF/KLEX late this
afternoon/evening. Severity of convection will be dependent on
cloud cover and whether the MCV may outpace the instability
corridor. CAMs are not showing much in the way of convection down
across southern KY for this afternoon. For this reason have kept
KBWG with just some VCSH for now. Have placed some tempo groups in
at KHNB/KSDF/KLEX to highlight best chances of convection.
Convection should diminish this evening with the MCV most likely
outrunning the instability. However, a trailing east-west oriented
line of convection may continue or fester down across southern KY
late tonight which we plan on covering with a PROB30 down at KBWG.
Outside of storms, some occasional gusty winds will be seen. These
will be most likely seen in areas that clear out. However, if
substantial cloud cover remains, gradient winds and turbulent mixing
may not be much of an issue. There is some potential for low
cigs/fog at KHNB and possibly at KSDF overnight. Given the current
trends in the data, have kept some of previous forecast intact here
for the overnight period.
CONFIDENCE:
Low-medium confidence on all elements.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&
Short Term...MJ
Long Term....ALL
Aviation.....MJHazardous weather outlook, May 18, 3:17 AM EST, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
417 AM EDT Wed May 18 2022
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-190830-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
417 AM EDT Wed May 18 2022 /317 AM CDT Wed May 18 2022/
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Today and Tonight.
Isolated to scattered strong to severe storms are possible late
afternoon into tonight. Main threat looks to be strong gusty winds,
severe hail and frequent lightning. Localized flooding will also be a
concern as any storm us capable of producing heavy rain.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Strong-to-severe storms could be possible again on Thursday with
locally gusty winds and frequent lightning. Heavy rain within these
storms could lead to localized flooding concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
GENERAL STORM MOTION OF THE DAY:
Storms today/tonight will move from the west to east at 30 to 40 mph.
Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving. Please use this with caution
and be prepared for changing conditions.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
BTN/BJS
In the hours before
Special weather statement, May 18, 2:24 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
324 PM EDT Wed May 18 2022
KYZ024-025-028-182000-
Meade KY-Hardin KY-Breckinridge KY-
324 PM EDT Wed May 18 2022
...A strong thunderstorm will impact portions of southeastern Meade,
northern Hardin and central Breckinridge Counties through 400 PM
EDT/300 PM CDT/...
At 324 PM EDT/224 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles northeast of Hardinsburg, moving east at 65 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern Meade,
northern Hardin and central Breckinridge Counties, including the
following locations... Guston, Mystic, Garfield, Long View, Rock
Haven, Grahamton, Hughes Landing, Big Spring, Buck Grove and Vine
Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3790 8649 3798 8607 3796 8604 3799 8603
3801 8595 3799 8591 3794 8590 3795 8588
3794 8585 3793 8585 3789 8581 3789 8584
3788 8584 3786 8582 3786 8580 3782 8574
3780 8574 3779 8573 3777 8647
TIME...MOT...LOC 1924Z 261DEG 57KT 3785 8634
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RAS